A small collection of South Africans with HIV taking Sustiva (efavirenz) have experienced severe, sometimes fatal liver complications, aidsmap reports. Publishing their findings in the journal AIDS, researchers have identified 81 people in the nation undergoing Sustiva treatment who have experienced such complications.
Sustiva is a component of the combination tablet Atripla (efavirenz/tenofovir disoproxil fumarate, or TDF/emtricitabine), which is no longer a recommended first-line HIV therapy in the United States. In fact, it is the only combination tablet contatining the older version of tenofovir, known as TDF, for which Gilead Sciences has not released an updated version that swaps TDF for a new, safer version of tenofovir, called tenofovir alafenamide, or TAF.
The median lowest-ever CD4 count among the cohort was about 350.
The researchers ruled out traditional causes of injury to the liver among the cohort.
Looking at the liver biopsies available from 73 of the individuals, the researchers found three patterns of drug-induced liver injury, including: 17 people who had nonspecific hepatitis (inflammation of the liver) associated with grade 1 to 2 elevations in the liver enzymes alanine aminotransferase (ALT) and aspartate aminotransferase (AST); 20 people who had mixed cholestatic-hepatitis associated with grade 2 to 3 elevations in ALT and AST, alkaline phosphatase and gamma-glutamyl transpeptidase and mild to moderate jaundice; and 36 people with submassive necrosis with grade 4 elevations in ALT and AST, severe jaundice and impaired blood clotting.
The researchers found that having a CD4 count above 350, being female and being younger than 30 were associated with the most severe form of liver injury. Having a CD4 count below 350 and being older than 30 were associated with a mixed pattern of liver injury.
Overall, 11 percent of the group died, most of them within a week of arriving in medical care with symptoms.
To read the aidsmap article, click here.
To read the study abstract, click here.